Alert archive / Hawaii / Gale Watches in 2021

Gale Watch 1, NWS Honolulu, HI

January 16, 2021

NWS Honolulu, HI issued this gale watch at Jan 16, 2021, 3:48 PM HST. It took effect at Jan 17, 2021, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 16, 2021, 3:48 PM HST (01:48 UTC)
In effect from
Jan 17, 2021, 6:00 PM HST
Expired
Jan 17, 2021, 3:45 PM HST
In force
Issued by
NWS Honolulu, HI

The text

As transmitted.

767 
WHHW70 PHFO 170148
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
348 PM HST Sat Jan 16 2021

PHZ119-171500-
/O.CAN.PHFO.SC.Y.0005.000000T0000Z-210117T0400Z/
/O.NEW.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/
Maalaea Bay-
348 PM HST Sat Jan 16 2021

...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY
NIGHT...
...SMALL CRAFT ADVISORY FOR MAALAEA BAY IS CANCELLED...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt possible.

* WHERE...Maalaea Bay.

* WHEN...From Sunday evening through late Monday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ110>117-121-171500-
/O.CON.PHFO.SC.Y.0004.000000T0000Z-210118T0400Z/
/O.NEW.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-
348 PM HST Sat Jan 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY
NIGHT...

* WHAT...For the Small Craft Advisory, seas 13 to 18 feet. For the
  Gale Watch, northeast winds 20 to 35 kt and seas 13 to 18 feet 
  possible.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu 
  Leeward Waters, Kaiwi Channel, Maui County Windward Waters and 
  Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 PM HST Sunday. 
  For the Gale Watch, from Sunday evening through late Monday 
  night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ118-120-171500-
/O.CON.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/
/O.NEW.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/
Maui County Leeward Waters-Pailolo Channel-
348 PM HST Sat Jan 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...
...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY
NIGHT...

* WHAT...For the Small Craft Advisory, seas 6 to 11 feet. For the
  Gale Watch, northeast winds 20 to 35 kt and seas 8 to 13 feet 
  possible.

* WHERE...Maui County Leeward Waters and Pailolo Channel.

* WHEN...For the Small Craft Advisory, until 6 PM HST Sunday. 
  For the Gale Watch, from Sunday evening through late Monday 
  night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ123-124-171500-
/O.CON.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/
Big Island Leeward Waters-Big Island Southeast Waters-
348 PM HST Sat Jan 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...East winds up to 25 kt today, with seas increasing to 
  near 12 feet. Winds will ease tonight, but seas will remain 
  elevated through the day Sunday.

* WHERE...Big Island Leeward Waters, Pailolo Channel, Big Island 
  Southeast Waters and Maui County Leeward Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ122-171500-
/O.CON.PHFO.SC.Y.0004.000000T0000Z-210118T0400Z/
Big Island Windward Waters-
348 PM HST Sat Jan 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Seas building to 15 to 20 feet today and tonight, then 
  gradually diminishing Sunday and Sunday night.

* WHERE...Big Island Windward Waters, Alenuihaha Channel, Kauai 
  Leeward Waters, Kauai Channel, Kauai Northwest Waters, Kauai 
  Windward Waters, Kaiwi Channel, Maui County Windward Waters, 
  Oahu Windward Waters and Oahu Leeward Waters.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
1 follow-up statement
802 
WHHW70 PHFO 180145
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
345 PM HST Sun Jan 17 2021

PHZ123-181445-
/O.CAN.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/
/O.NEW.PHFO.SC.Y.0006.210118T1600Z-210119T0400Z/
Big Island Leeward Waters-
345 PM HST Sun Jan 17 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM HST MONDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 35 kt and 
  seas 6 to 9 feet expected.

* WHERE...Big Island Leeward Waters.

* WHEN...From 6 AM to 6 PM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ124-180245-
/O.CAN.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/
Big Island Southeast Waters-
345 PM HST Sun Jan 17 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Small Craft Advisory high sea conditions are not anticipated for 
these waters.

$$

PHZ110>117-121-181445-
/O.UPG.PHFO.SC.Y.0004.000000T0000Z-210118T0400Z/
/O.NEW.PHFO.GL.W.0002.210118T0145Z-210119T0400Z/
/O.UPG.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-
345 PM HST Sun Jan 17 2021

...GALE WARNING IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 
  14 to 19 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu 
  Leeward Waters, Kaiwi Channel, Maui County Windward Waters and 
  Alenuihaha Channel.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ118-120-181445-
/O.UPG.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/
/O.NEW.PHFO.GL.W.0002.210118T0145Z-210119T0400Z/
/O.UPG.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/
Maui County Leeward Waters-Pailolo Channel-
345 PM HST Sun Jan 17 2021

...GALE WARNING IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 40 kt and seas 
  12 to 17 feet.

* WHERE...Maui County Leeward Waters and Pailolo Channel.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ119-181445-
/O.UPG.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/
/O.NEW.PHFO.GL.W.0002.210118T0145Z-210119T0400Z/
Maalaea Bay-
345 PM HST Sun Jan 17 2021

...GALE WARNING IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Northeast winds 25 to 30 kt with gusts up to 35 kt.

* WHERE...Maalaea Bay.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ122-181445-
/O.EXT.PHFO.SC.Y.0004.000000T0000Z-210119T0400Z/
Big Island Windward Waters-
345 PM HST Sun Jan 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Seas 10 to 15 feet through Monday afternoon.

* WHERE...Big Island Windward Waters.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Jan 16, 10:03 AM HST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 16, 10:03 AM HST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1003 AM HST Sat Jan 16 2021

.SYNOPSIS...
Light to moderate trade winds will continue today with clouds and
showers favoring windward and mountain areas. Rainfall chances
will quickly rise through the day Sunday as the winds shift out of
the south to southwest ahead of a strong cold front approaching.
This front will quickly advance down the island chain Sunday
night, then stall around the Big Island Monday through Tuesday.
Heavy showers and a few thunderstorms will be possible along and
ahead of this front. Cool and gusty northerly winds are expected
following the frontal passage over the western end of the state
early next week. Trade winds may return late next week.

&&

.DISCUSSION...
This morning's satellite imagery shows some showers across the
state, but it looks to be on the decline this morning. Looking
upstream, there is a line of cumulus clouds east of the Big Island
and will likely bring some off and on showers through rest of the
day on windward Big Island. For rest of the state, we should see
mostly dry conditions with a few passing showers. Moderate trades
will hold over the eastern half of the state today, while the
winds weaken and shift toward the southeast over the western half
of the state.

The wind shift is in response to an approaching cold front, which
is expected to be just northwest of Kauai on Sunday afternoon.
The cold front is expected to move down the island chain Sunday
night through Monday. Model guidance are in decent agreement and
depict the leading edge of the main line of showers along the
front reaching Kauai late Sunday afternoon, then to Oahu and Maui
County Sunday night. Lowering upper heights combined with 40-50 kt
0-6 km shear ahead of this upper trough will support the
development of isolated thunderstorms Sunday night into Monday.

Right behind the front, we will see gusty northerly winds
(potentially reaching advisory levels beginning Sunday night) and
cool conditions will follow with dewpoints dipping into the 50s
for Kauai and Oahu.

There remains subtle differences in the global models on how far
east the front will progress before stalling. But the GFS and
ECMWF remains in fairly good agreement with he front stalling
near Maui or the Big Island. Either way, the Big Island and Maui
will remain rather wet on into Wednesday, which could result in
localized flooding concerns.

Winter weather conditions are also expected over the Big Island
summits as early as Monday, but more likely by Monday night into
midweek due to a combination of the deep moisture axis associated
with the front hanging up or stalling and cold temperatures aloft
arriving with the shortwave trough.

As we head on into Thursday, high pressure will build in northeast
of the area resulting in strengthening trade winds. Moisture
associated with the frontal boundary is then forecast to move back
westward likely providing for a wet trade wind pattern to set up
across the state. With the differences in the long range models
continuing, changes to the forecast our possible next week.

&&

.AVIATION...
A dissipating frontal system northwest of the islands will act to
bring scattered showers to Oahu and Kauai today. Otherwise, only
isolated showers forecast for windward portions and over elevated
terrain of all other islands.

Easterly trade winds will remain light to moderate through this
morning...shifting to a east southeast direction by this
afternoon.

No AIRMETs are currently in effect.

&&

.MARINE...
In summary, expect giant surf today and tonight, and a potent
cold front moving down the island chain late tomorrow night into
Monday.

High Surf Warning is in effect as the largest NW swell of the
winter season rapidly builds through the day, with peak surf
heights of 40 to 50 feet (with locally higher waves) along exposed
shores. PacIOOS Waimea buoy swell heights and period have been on
the rise this morning and currently at 14 feet 20 seconds.
Offshore NDBC 51001/51101 buoys are still showing swell heights in
the 20 feet 17 second range so the peak of the swell may occur a
little later than previously thought. The swell may peak in the
afternoon for Kauai, late afternoon to early evening for Oahu, and
in the evening for Maui. A High Surf Advisory remains in effect
for exposed N and W facing shores of the Big Island as surf builds
this afternoon, and peaks overnight. The swell will gradually
diminish from NW to SE Sunday and Sunday night, but a new NW swell
arriving Monday will likely push surf to warning levels once
again, with peak surf heights lower than today's swell.

The giant NW swell, and an increased E/SE winds due to a ridge N
of the islands, have prompted a Small Craft Advisory for all
waters as seas build rapidly. A Marine Weather Statement is in
effect due to the potential for surges and significant wave action
in and near exposed harbors. Due to the period and size of the NW
swell, some (much reduced) swell may wrap into select S and E
facing shores.

A vigorous cold front will rapidly approach the islands from the
NW and force the ridge to move SE of the Big Island Sunday and
Sunday night, leading to a brief period of light to moderate S to
SW winds. Near gale force N winds will follow behind the frontal
passage Sunday night. A strong high to the NW of the islands will
continue to support strong to near-gale force NE winds over most
waters through Monday and into Tuesday as the front stalls over
the eastern islands.

The front will initially bring the potential for locally heavy
showers and slight chance of thunderstorms as it moves relatively
quickly through Kauai and Oahu, and then slows over Maui County
and the Big Island before transitioning to a surface trough. The
trough will retrograde back over the islands Tuesday as a strong
trough aloft is expected Monday and Tuesday, maintaining (and
maybe even increasing) the potential for heavy showers trade
showers and thunderstorms along the trough. The surface trough
and associated weather will dissipate west of the area by midweek
next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 AM HST Sunday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala.

High Surf Advisory from noon today to 6 PM HST Sunday for Kona-
Big Island North and East-Kohala.

Small Craft Advisory until 6 PM HST Sunday for all Hawaiian
waters except Maalaea Bay-

Small Craft Advisory until 6 PM HST this evening for Maalaea Bay.

&&

DISCUSSION...Kino
AVIATION...Thomas
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:04 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao3 days

Nearby

Gale Watches in Hawaii, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.